What causes medication errors?

Medication errors can be caused by misunderstood abbreviations, miscommunication or similarities in pills.

Many Florida residents have to take pills regularly to maintain a comfortable lifestyle. According to the National Center for Biotechnology Information, almost half of the population across the country use some type of prescription drug over the course of a 30-day period. With so many individuals on medications, it is not surprising that nearly 1.5 million people are affected by medication errors each year. Understanding how these errors can take place may help patients better know how to avoid this harmful activity.

Medical jargon

While most people in the medical profession will be familiar with medical abbreviations, some pharmacists or nurses may misunderstand the shortenings of medication names. This could be in part because the abbreviations are not universal. When abbreviations are used, there is a greater risk of the wrong medicine being given. For this reason, it is often best for doctors prescribing pills to use the full name.

Miscommunication

Miscommunication may be considered the most common cause of medication errors. A breakdown in communication can happen between medical professionals. For example, if a patient has to see multiple doctors, the two clinicians may fail to discuss the prescriptions they want to use. This lack of discussion can result in the patient being given two medicines that do not work well together. Nurses and pharmacists can also be a part of the broken lines of communication.

Miscommunications can also take place between the patient and the healthcare provider. For example, a nurse practitioner may forget to mention that a medication has to be taken on a full stomach, so the patient may not be using the pills in the best way possible. If a patient does not fully understand what kind of medicine to take or how to take it, he or she will not be able to self-advocate.

Similarities

There is a wide range of pills on the market, so it is not surprising to find that some medications have similar sounding names or appearances. When pharmacists have to fill prescriptions quickly, they may not pay enough attention to realize that the pills they are giving a patient are subtly incorrect. This similar appearance can lead to misfiling of medications, which can make it even easier for them to be dispensed improperly.

The similar names of some medications can add to the ease of miscommunication. A doctor may dictate a prescription to his or her nurse, but if there are two medicines that have very similar names it is easy for the nurse to mishear and prescribe the wrong drug.

If a Florida resident is given the wrong medication, it can result in serious harm. No matter what caused the error, it can be helpful to work with a knowledgeable attorney.

Email Us For A Response

Request Consultation

Bold labels are required.

Contact Information
disclaimer.

The use of the Internet or this form for communication with the firm or any individual member of the firm does not establish an attorney-client relationship. Confidential or time-sensitive information should not be sent through this form.

close

Privacy Policy